Alert archive / Michigan / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 51, NWS Gaylord, MI

July 30, 2002Benzie County, Manistee County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at Jul 30, 2002, 11:17 PM EDT for Benzie County, Manistee County, Michigan. It was in force for 28 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 30, 2002, 11:17 PM EDT (03:17 UTC)
Expired
Jul 30, 2002, 11:45 PM EDT
In force
28 min
Issued by
NWS Gaylord, MI
Area
Counties, with a storm outline in the text

Counties Benzie County, MI, Manistee County, MI

The radar

The NCL Michigan radar (KAPX), 120 km from the middle of the area, began a volume at 03:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 30, 11:30 PM EDTThunderstorm Wind 50 EFrankfort, MINumerous trees down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 3.3 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2002-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3877 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2002-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3877 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
1398 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
164 m²/s²
Significant tornado parameter
0.0
Supercell composite
8.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

270 
WUUS53 KAPX 310317
SVRAPN
MIC019-101-310345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
1116 PM EDT TUE JUL 30 2002

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BENZIE COUNTY IN NORTHWEST LOWER MICHIGAN
  MANISTEE COUNTY IN NORTHWEST LOWER MICHIGAN

* UNTIL 1145 PM EDT

* AT 1111 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 7 MILES NORTHWEST OF FRANKFORT   
  TO 12 MILES NORTHWEST OF MANISTEE...MOVING SOUTHEAST AT 45 MPH.

* THE SEVERE THUNDERSTORMS WILL REACH...
  WELDWOOD...ONEKAMA...BEULAH...BENZONIA AROUND 1125 PM EDT
  HONOR...NORWALK...BEAR LAKE AROUND 1130 PM EDT
  BENDON...THOMPSONVILLE...KALEVA AROUND 1140 PM EDT

REMAIN INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. THIS
STORM IS CAPABLE OF PRODUCING WIND GUSTS BETWEEN 60 AND 80 MPH. WINDS
THIS HIGH CAN DOWN TREES AND POWER LINES.

LAT...LON 4417 8607 4427 8632 4456 8622 4470 8626
          4474 8607 4463 8582 4417 8583

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 10:05 PM EDT, 1 hour 12 minutes earlier.

Area forecast discussion, Jul 30, 10:05 PM EDT, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1005 PM EDT TUE JUL 30 2002

THUNDERSTORM COMPLEX OVER EASTERN WISCONSIN IN EXTREMELY UNSTABLE
ENVIRONMENT PER MAPS SURFACE LI ANALYSIS/0Z GRB SOUNDING...WITH
SURFACE LI/CAPE ANALYSIS AND 0Z APX SOUNDING SUGGESTING A SHARP
STABILITY GRADIENT OVER LAKE MICHIGAN. ALSO...SW WISCONSIN PROFILER
DATA DEPICTS STRENGTHENING 850 MB WINDS...35 KNOTS COMPARED TO ONLY
20 KNOTS AT 500 MB. THESE FACTORS SUGGEST THAT MCS WILL REDEVELOP
TOWARD THE W/SW...WITH FORWARD ELEMENTS TURNING SE AND WEAKENING
WITH TIME. HOWEVER...GIVEN STRENGTH OF ONGOING CONVECTION...EVEN
WITH A WEAKENING TREND THERE COULD BE STRONG WIND GUSTS/HAIL ACROSS
SW COUNTIES OF NORTHERN LOWER MICHIGAN AS MCS PUSHES ONSHORE. THUS...
RAISED POPS TO LIKELY ACROSS SW COUNTIES OF LOWER MI...WEST OF HTL.

MEANWHILE...COLD FRONT HAS STALLED OVER UPPER MICHIGAN...MOISTURE
ADVECTION ALONG/SOUTH OF THIS SYSTEM JUSTIFIES CONTINUED CHANCE POPS
ACROSS THE EASTERN UP AND ACROSS N/NW COUNTIES OF NW LOWER MI
OVERNIGHT. WITH MCS EXPECTED TO TURN SE/WEAKEN...AND WITH FOCUS FOR
ADDITIONAL CONVECTION ACROSS THE N/NW...DID NOT ADD POPS FROM APN
THROUGH HTL AND POINTS S/E...BUT ADDED MENTION OF CLOUDS.

GIVEN CLOUD COVER...RAISED TEMPS A BIT IN MOST AREAS OVERNIGHT.

.APX...NONE.

ROWLEY

In the hours before

Special weather statement, Jul 30, 9:50 PM EDT, 1 hour 27 minutes before
MIZ008-015>036-041-042-311200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
950 PM EDT TUE JUL 30 2002

...THERE IS A RISK OF SEVERE WEATHER ACROSS EASTERN UPPER MICHIGAN
AND NORTHERN LOWER MICHIGAN OVERNIGHT...

* THREAT AREA....EASTERN UPPER MICHIGAN AND NORTHERN LOWER
  MICHIGAN...ESPECIALLY SOUTH AND WEST OF A LINE FROM LELAND...
  TO GAYLORD...TO HOUGHTON LAKE.

* DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.
  SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

* HAZARDOUS WEATHER THREAT...A FEW THUNDERSTORMS PRODUCING WIND
  GUSTS OF 60 MPH AND HAIL UP TO 1 INCH IN DIAMETER.

* TIME OF HAZARDOUS WEATHER THREAT...AFTER MIDNIGHT.

* FOR INFORMATION REGARDING ONGOING...POSSIBLY HAZARDOUS WEATHER
  CONDITIONS PLEASE REFER TO WWW.CRH.NOAA.GOV/APX/ (ALL LOWER CASE).

IF LATER INFORMATION FURTHER SUPPORTS THIS HAZARDOUS WEATHER
THREAT...APPROPRIATE WATCHES AND/OR WARNINGS WILL BE ISSUED. STAY
TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATEST
WEATHER INFORMATION.

ROWLEY

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 10:24 PM EDTSpecial Marine WarningAPX51 min
Jul 30, 11:08 PM EDTSpecial Marine WarningAPX67 min
Jul 30, 11:08 PM EDTSpecial Marine WarningAPX67 min
Jul 30, 11:08 PM EDTSpecial Marine WarningAPX67 min
Jul 30, 11:35 PM EDTSevere Thunderstorm WarningAPXLeelanau25 min
Jul 30, 11:43 PM EDTSevere Thunderstorm WarningAPXAntrim, Grand Traverse47 min
Jul 30, 11:47 PM EDTSevere Thunderstorm WarningAPXBenzie, Manistee, Wexford43 min
Jul 31, 12:01 AM EDTSevere Thunderstorm WarningAPXKalkaska44 min
Jul 31, 12:32 AM EDTSevere Thunderstorm WarningAPXAntrim, Grand Traverse58 min
Jul 31, 12:41 AM EDTSevere Thunderstorm WarningAPXKalkaska49 min
Jul 31, 12:57 AM EDTSevere Thunderstorm WarningAPXRoscommon48 min
Jul 31, 1:10 AM EDTSevere Thunderstorm WarningAPXOgemaw50 min
Jul 31, 1:13 AM EDTSevere Thunderstorm WarningAPXOscoda32 min
Jul 31, 1:37 AM EDTSpecial Marine WarningAPX83 min
Jul 31, 1:37 AM EDTSpecial Marine WarningAPX83 min
Jul 31, 3:32 PM EDTSpecial Marine WarningAPX58 min
Jul 31, 5:19 PM EDTSpecial Marine WarningAPX101 min
Jul 31, 5:19 PM EDTSpecial Marine WarningAPX101 min
Jul 31, 5:36 PM EDTSevere Thunderstorm WarningAPXMackinac84 min
Jul 31, 6:50 PM EDTSpecial Marine WarningAPX85 min
Jul 31, 7:04 PM EDTSpecial Marine WarningAPX86 min
Jul 31, 7:04 PM EDTSpecial Marine WarningAPX86 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.